Iron Supplements and Ileostomies??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Roddiesgirl
Regular Member


Date Joined Oct 2008
Total Posts : 262
   Posted 10/20/2008 11:24 AM (GMT -7)   
Hi..I lost alot of blood during surgery, and now my haemaglobin (sp?) is really low...91.  I was advised to take iron supplements.  Just wondering if anyone here has experience in taking iron, and how it affects your ileostomy output?  Does it constipate??  I want to start taking it, but am a bit leery of it being constipating and plugging my stoma???  Any input would be appreciated..Thanks

spongebabe2pants
Regular Member


Date Joined Jun 2008
Total Posts : 94
   Posted 10/20/2008 11:45 AM (GMT -7)   
I took iron when I had UC and it didn't constipate me at all, but technically that is a side effect so it could have been just me. I was incredibly anemic for pretty much the whole 7 years that I had UC. Oral iron supplements didn't help and even iron infusions did very little to help. My iron stores were completely depleted so even if I lost a tiny bit of blood my hemoglobin would drop very drastically. I got my blood checked 3 weeks after my surgery and everything had evened out on its own. Chances are your blood will stabalize on its own within a few weeks if you eat well, but if you feel like you need a supplement I really don't think it'll have any negative effects. Obviously ask your surgeon if you have any concerns.
Ulcerative Colitis since December 2001 (age 15)
in remission for 6 months in 2002 followed by severely active disease
1st j-pouch surgery done on July 30, 2008


vette guy
Veteran Member


Date Joined Nov 2006
Total Posts : 650
   Posted 10/20/2008 5:36 PM (GMT -7)   
You won't have a problem taking Iron supplements. Just know that it will turn your stool black.

Booka
Regular Member


Date Joined May 2008
Total Posts : 60
   Posted 10/21/2008 10:50 AM (GMT -7)   

Hi,

My daughter lost alot of blood during her operation also. She had to have a blood transfusion,and now is on iron supplements also...I was very scared that it would slow her output also,but they have a new kind of iron supplement,called Niferex 150mg-she takes 2 capsules a day. Her dr said it wolud take at least 6-8 weeks before we saw a differance in her bloodwork...her levels are slowly coming back up,and this pill does not seem to make her output any different,even the color. Her dr told me that regular iron supplements could slow her output,that is why he put her on this new pill.

Krista & Takera


Roddiesgirl
Regular Member


Date Joined Oct 2008
Total Posts : 262
   Posted 10/21/2008 11:24 AM (GMT -7)   
Thanks for the info..I will ask my pharmacist about "Niferex"...I hope it is available here in Canada!!
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 12, 2017 1:18 PM (GMT -7)
There are a total of 2,904,477 posts in 318,759 threads.
View Active Threads


Who's Online
This forum has 158150 registered members. Please welcome our newest member, momem3.
361 Guest(s), 14 Registered Member(s) are currently online.  Details
PeppermintTea, Solaris719, Casa11, Smara, n2braves, Kat1000, spikel, Wotan, Avery, TanyainJoburg, Traveler, Poppie, Emily P, JonnyD80